One More Reason to Avoid Antidepressants

By: | Tags: | Comments: 0 | July 27th, 2016

One More Reason to Avoid Antidepressants

Antidepressants are prescribed by mainstream doctors all too often today, and for just about any ailment you can think of. We’ve often warned you about the dangers of these drugs, and just when you thought the side effects of antidepressants couldn’t get any worse, there’s evidence that they can harm your heart. Even worse than that, they are actually given to many patients with heart disease. Take a look at the following research:

Celexa Can Cause Dangerous Abnormalities in the Electrical Activity of the Heart
In August 2011, The U.S. Food and Drug Administration (FDA) issued a Drug Safety Communication (DSC) stating that citalopram (Celexa) should no longer be used at doses greater than 40 mg per day because it could cause potentially dangerous abnormalities in the electrical activity of the heart.

Antidepressants Linked to Thicker Arteries
Antidepressant use has been linked to thicker arteries, possibly contributing to the risk of heart disease and stroke, in a study of twin veterans. Antidepressants’ effects on blood vessels may come from changes in serotonin, a chemical that helps some brain cells communicate but also functions outside the brain. Among the 59 pairs of twins where only one brother took antidepressants, the one taking the drugs tended to have higher thickness of the lining of the main arteries in the neck. “One of the strongest and best-studied factors that thickens someone’s arteries is age, and that happens at around 10 microns per year. In our study, users of antidepressants see an average 40 micron increase in IMT (intima-media thickness: measure of thickness of the layers of the artery wall), so their carotid arteries are in effect four years older.”

Cardiovascular Side Effects of New Antidepressants and Antipsychotics
Research shows that these drugs often cause life-threatening cardiac arrhythmias (irregular heart beat). An increasing number of case reports have demonstrated that the use of SSRIs (selective serotonin reuptake inhibitors) and new antipsychotics (e.g. clozapine, olanzapine, risperidone, sertindole, aripiprazole, ziprasidone, quetiapine) are associated with cases of arrhythmias, prolonged QTc interval on electrocardiogram (ECG) and orthostatic hypotension (low blood pressure) in patients lacking cardiovascular disorders, raising new concerns about the cardiovascular safety of these compounds. This research also states that cardiovascular mortality in psychiatric patients is high. Reports of sudden unexplained death in those taking psychotropic drugs, including neuroleptics and antidepressants, have raised the concern that part of this excess may be due to drug-induced arrhythmias.

Antidepressant Toxicity: Serotonin Syndrome
Serotonin syndrome” describes the toxic symptoms of too much serotonin. Serotonin syndrome may occur when central and peripheral serotonin receptors are overstimulated as a result of high levels of serotonin through the action of antidepressant medications or drugs of abuse, and can be life threatening. Symptoms of serotonin syndrome include agitation, anxiety, disorientation, restlessness, excitement, tremors, clonus (alternate involuntary muscular contraction and relaxation in rapid succession), muscle rigidity, akisthesia, hypertension, tachycardia, and arrhythmias. To review the entire list of symptoms, click here.

Side Effects of Antidepressants
Here are some of the other side effects of antidepressants that will also make you think twice about taking them:

New or worsening depression              Fast or irregular heartbeat
Homicidal and suicidal tendencies     High or low blood pressure
Feeling restless, angry or irritable       Difficulty breathing or swallowing
New or sudden changes in mood         Abnormal bleeding
Flattened emotions                                    Severe muscle stiffness
Agitation                                                         Swelling of the face, throat, tongue
Anxiety or panic attacks                           Hallucinations
Nervousness                                                  Excessive sweating
Headaches                                                     Manic episodes
Dry mouth                                                      Confusion
Nausea                                                            Jitters
Low sex drive                                                Insomnia

Caution: Do Not Abruptly Stop Taking Antidepressants
If you are currently taking antidepressants, it’s crucial that you don’t suddenly stop taking them. These drugs are addicting and can cause severe, dangerous withdrawal symptoms. You need to work with your doctor to wean off of them slowly and safely. We recommend reading, “The Antidepressant Solution: A Step-by-Step Guide to Safely Overcoming Antidepressant Withdrawal, Dependence, and ‘Addiction,’” by Joseph Glenmullen, M.D. This is a great resource to give to your doctor.

At Hotze Health & Wellness Center, we don’t recommend the use of antidepressants because they are dangerous drugs with many negative side effects and they will not solve the underlying cause of your health problems. The root cause of depression does not lie in an antidepressant deficiency. Treating depression lies in treating the underlying cause, which is often a decline in your hormones. As Dr. Hotze always says, people don’t have these health issues because they have low levels of antidepressants in their system. Find the cause of your symptoms and you can get rid of them, while staying healthy and not jeopardizing your health.

Related articles:
Why Am I Depressed
Protect Your Children From Psychiatric Medication Part I
Medication Madness Part II

Leave a Reply

Send this to friend